Quantum Topology


Full-Text PDF (325 KB) | Metadata | Table of Contents | QT summary
Volume 4, Issue 3, 2013, pp. 229–264
DOI: 10.4171/QT/39

Published online: 2013-07-02

On knots in overtwisted contact structures

John B. Etnyre[1]

(1) Georgia Institute of Technology, Atlanta, USA

We prove that each overtwisted contact structure has knot types that are represented by infinitely many distinct transverse knots all with the same self-linking number. In some cases, we can even classify all such knots. We also show similar results for Legendrian knots and prove a “folk” result concerning loose transverse and Legendrian knots (that is knots with overtwisted complements) which says that such knots are determined by their classical invariants (up to contactomorphism). Finally we discuss how these results partially fill in our understanding of the “geography” and “botany” problems for Legendrian knots in overtwisted contact structures, as well as many open questions regarding these problems.

Keywords: Legendrian knots, transverse knots, loose and non-loose knots, overtwisted contact structure

Etnyre John: On knots in overtwisted contact structures. Quantum Topol. 4 (2013), 229-264. doi: 10.4171/QT/39